Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 26, 2016, 5:12 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 26, 2016, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:10 PM CDT | FLASH FLOOD | 5 Ne Presho, SD | WATER BEGINNING TO FLOW OVER SECONDARY ROADS. LOTS OF STANDING WATER IN FIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WGUS53 KABR 262212
FFWABR
SDC017-085-270115-
/O.NEW.KABR.FF.W.0002.160726T2212Z-160727T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
512 PM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 510 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LOWER BRULE...PRESHO...FORT THOMPSON...LYMAN...KENNEBEC...
RELIANCE...VIVIAN...SHELBY...ETBAUER HILL...5 MILE CORNER...
LEES CORNER...FATE DAM...BYRE LAKE...
COUNSELOR CREEK BOAT ACCESS AREA...TAILRACE REC AREA...
MEDICINE BUTTE...EARLING HILLS...CROW CREEK HOUSING...
LAKE SHARPE AND LAKE FRANCIS CASE.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4383 10034 4385 10034 4385 10037 4414 10037
4414 9990 4412 9987 4414 9976 4410 9964
4410 9961 4414 9960 4414 9913 4393 9912
4393 9935 4390 9936 4386 9931 4381 9935
$$
DORN1 follow-up statement
663
WGUS73 KABR 270114
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT TUE JUL 26 2016
SDC017-085-270120-
/O.EXP.KABR.FF.W.0002.000000T0000Z-160727T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO SD-LYMAN SD-
814 PM CDT TUE JUL 26 2016
...THE FLASH FLOOD WARNING FOR CENTRAL BUFFALO AND LYMAN COUNTIES
WILL EXPIRE AT 815 PM CDT...
THE HEAVY RAIN THREAT HAS ENDED. FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...AREAS THAT RECEIVED EXCESSIVE AMOUNTS OF
RAINFALL WILL LIKELY NEED SEVERAL HOURS TO DRAIN OFF ALL THE
STANDING WATER. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 4383 10034 4385 10034 4385 10037 4414 10037
4414 9990 4412 9987 4414 9976 4410 9964
4410 9961 4414 9960 4414 9913 4393 9912
4393 9935 4390 9936 4386 9931 4381 9935
$$
DORNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:37 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 26, 3:37 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 337 PM CDT TUE JUL 26 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 337 PM CDT TUE JUL 26 2016 Scattered showers and storms have brought some decent rainfall mainly to areas along and in the James Valley from this morning into the afternoon. The clouds and rain with this have also kept temperatures in check across this region. Several outflow boundaries along with a frontal zone extending across our northwest cwa and across southern nd and upper level short wave lift have been responsible for this convection. Despite all of the convection, there is still plenty of deep instability across the region along with decent wind shear west and south in our region. Thus, with the frontal boundary to our north sinking south through the region tonight and Wednesday along with some upper short waves moving over, expect showers and storms to continue in the east with new shower and storm development farther west. Thus, will continue with high pops across the region tonight into Wednesday afternoon. Surface high pressure and drier air will then push into the region for Wednesday night and Thursday as Canadian air moves in. Thursday should be mainly a mostly sunny day with dry conditions. Both Wednesday and Thursday should have below normal temperatures with highs in the mid 70s to the lower 80s. .LONG TERM...(Thursday Evening through Tuesday) Issued at 337 PM CDT TUE JUL 26 2016 The long term portion of the forecast begins with a surface high pressure over the region with northwesterly flow aloft. The high pressure will keep most of the CWA dry through Friday afternoon. A surface low pressure system and upper level shortwave will slowly cross the region Friday afternoon through Sunday morning with several rounds of storms possible. With limited temperature advection and partly cloudy skies, temperatures through the first half of the extended will average below normal. Upper level ridging and WAA will develop on Sunday with temperatures climbing above normal for most locations. Warmer temps are expected Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1250 PM CDT TUE JUL 26 2016 An area of low pressure crossing the region will being showers and thunderstorms to all terminals through this evening. Some thunderstorms could be strong with torrential rainfall and small hail possible. Brief periods of MVFR/IFR visibilities are possible with the stronger storms. MVFR cigs will be possible Wednesday morning behind the low pressure system. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Mohr LONG TERM...SD AVIATION...SD
Hazardous weather outlook, Jul 26, 3:47 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 347 AM CDT TUE JUL 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. KF
In the hours before
Local storm report, Jul 26, 2:06 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
206 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 7 N FREDERICK 45.93N 98.53W
07/26/2016 M70 MPH BROWN SD MESONET
.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, Jul 26, 2:10 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT TUE JUL 26 2016
SDZ018-037-262000-
SPINK SD-HAND SD-
210 PM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK AND
NORTHEASTERN HAND COUNTIES UNTIL 300 PM CDT...
AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BURDETTE...OR 9 MILES NORTHEAST OF MILLER...MOVING SOUTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BURDETTE...SPOTTSWOOD AND VAYLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4460 9906 4480 9894 4470 9846 4463 9851
4463 9871 4443 9871
TIME...MOT...LOC 1910Z 298DEG 10KT 4464 9891
SRFLocal storm report, Jul 26, 2:47 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 2 SW SPRING CREEK COLON 45.89N 98.91W
07/26/2016 M3.80 INCH MCPHERSON SD PUBLIC
RAINFALL SINCE 6 AM. CREEKS ARE RUNNING HIGH
BUT NOT CAUSING ANY ISSUES.
&&
SRFLocal storm report, Jul 26, 3:29 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 8 N SAINT LAWRENCE 44.63N 98.94W
07/26/2016 M4.50 INCH HAND SD EMERGENCY MNGR
RAINFALL FROM AFTERNOON STORM. PONDING OF
WATER LEADING TO SOME MINOR FLOODING.
&&
RVLocal storm report, Jul 26, 4:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
406 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 6 S BURDETTE 44.61N 98.81W
07/26/2016 M3.23 INCH HAND SD PUBLIC
RAINFALL FROM AFTERNOON STORM. RAIN SOAKED
INTO THE GROUND...NO FLOODING OCCURRING.
&&
RVSpecial weather statement, Jul 26, 5:01 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT TUE JUL 26 2016
SDZ048-051-262300-
LYMAN SD-BUFFALO SD-
501 PM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUFFALO AND
NORTHEASTERN LYMAN COUNTIES UNTIL 600 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COUNSELOR CREEK BOAT ACCESS AREA...OR 7 MILES SOUTHWEST OF FORT
THOMPSON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT THOMPSON...TAILRACE REC AREA...LEES CORNER...
COUNSELOR CREEK BOAT ACCESS AREA...
CROW CREEK HOUSING AND LAKE FRANCIS CASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4388 9958 4407 9957 4412 9918 4393 9921
4393 9935 4390 9936 4387 9931 4382 9934
TIME...MOT...LOC 2200Z 273DEG 15KT 4398 9952
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:55 AM CDT | Special Weather Statement | ABR | Campbell | 65 min |
| Jul 26, 2:19 AM CDT | Special Weather Statement | ABR | Campbell, McPherson | 56 min |
| Jul 26, 6:38 AM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| Jul 26, 6:40 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 17 min |
| Jul 26, 7:10 AM CDT | Special Weather Statement | ABR | McPherson | 50 min |
| Jul 26, 8:50 AM CDT | Special Weather Statement | ABR | Brown | 25 min |
| Jul 26, 8:59 AM CDT | Special Weather Statement | ABR | McPherson | 46 min |
| Jul 26, 9:47 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| Jul 26, 9:53 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 37 min |
| Jul 26, 10:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 20 min |
| Jul 26, 12:02 PM CDT | Special Weather Statement | ABR | Edmunds | 43 min |
| Jul 26, 12:25 PM CDT | Special Weather Statement | ABR | Spink | 50 min |
| Jul 26, 12:51 PM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 26, 1:02 PM CDT | Special Weather Statement | ABR | Clark | 43 min |
| Jul 26, 2:10 PM CDT | Special Weather Statement | ABR | Hand | 50 min |
| Jul 26, 5:01 PM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
| Jul 26, 5:35 PM CDT | Special Weather Statement | ABR | Stanley | 25 min |
| Jul 26, 6:01 PM CDT | Special Weather Statement | ABR | Stanley | 44 min |
| Jul 26, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jul 26, 6:29 PM CDT | Special Weather Statement | ABR | Stanley | 46 min |
| Jul 26, 6:33 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jul 26, 6:51 PM CDT | Special Weather Statement | ABR | Lyman | 39 min |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.